Advertisement

Opioid Abuse and the Role of Naloxone - Episode 6

Educating Family on Naloxone and Overdoses

A group of specialists discuss overdoses and treatment with naloxone so family and caregivers are prepared for the future and for treatment.

Advertisement

Bill H. McCarberg, MD: How do you talk to the patient? How do you let the family member know what they would look for in their loved one who may be overdosing? It’s difficult because this could occur when they’re in bed sleeping and they wouldn’t even know about it. Multiple deaths have occurred that way. They take their first dose of methadone on the third night. After taking it, they’ve accumulated, and they’re dead in the morning. The discussion you have with the family is what it would look like: they’ll be overly sleepy, [it will be] difficult to wake up, [they’ll] act like they’re drunk and won’t be themselves. You should think about this being an overdose, and you don’t have a good explanation.

There’s no reason—they haven’t had anything to drink, they haven’t changed their dose—but the patient may be getting something that the family doesn’t know about. I always tell family members to the patient when they’re there with my patient, “I’m giving the naloxone too in addition to their opioid.” At that visit I say, “This is what I want you to look for. When I change the dose, I want you to wake the patient up at night, make sure that you can wake them up.” I’ll go through this list of things and give them a handout, give them a list of things of what it looks like, because patients don’t know. Family members don’t know what it looks like. They think they just die. Well, they don’t. They go through stages. And that’s predictable, so they can see it.

Daniel E. Buffington, PharmD, MBA: There’s even a term attached to that: renarcotization. As you said, to add to that, [they’ll experiences] changes in skin color, a discernible slowing and breathing rate, and even abnormal snoring. Those are times before, while you’re getting ready or thinking you may need that to try to wake the patient to assess them. As you stated, after that first dose, during that continued observation, don’t let them go back to bed or fall back asleep. If you feel the need to call for EMS [emergency medical service], stay with the person, keep reassessing them, and debate the second or third dose if available.

Thomas R. Kosten, MD: I’ll say 2 other things. Look into their eyes. When you wake up from sleeping, your eyes should be dilated. If you look down and they are pinpoint, that’s not normal sleeping. Just about everybody can figure that out. The other thought is that many people are using multiple drugs when they’re overdosing. The most common are benzodiazepines and alcohol with opiates. It’s important to recognize that naloxone doesn’t reverse sedative overdose or alcohol overdose.

We have a drug that reverses called flumazenil. There’s a certain reluctance to not use flumazenil. Why? If you give too much of it, you precipitate a seizure from the benzodiazepine or potentially even the alcohol, so you can be in even bigger trouble. It’s very short acting, so you’re going to have to repeatedly give the flumazenil because benzodiazepines are very long acting. Sometimes the patient starts to come alive with the naloxone, but then they’re going back in. It may be the benzodiazepines. The only way you die from buprenorphine overdose, for example, is to mix a benzodiazepine with it. Even though you can’t die from an overdose with buprenorphine alone or a benzodiazepine—you could get run over by a bus, of course—the 2 of them together are lethal. [We need to] recognize that these are common combinations, and the FDA has recognized that with the new warnings for the benzodiazepines.

This transcript has been edited for clarity.

Advertisement
Advertisement